Nevada, 2012Damaging Wind in Nevada, August 13, 2012
August 13, 2012 · NWS LKN · 1 event in 1 county or zone
S. highway 95 about 15 miles north of Orovada.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm winds downed 16 power poles along U.S. highway 95 about 15 miles north of Orovada. The downed wires then started a fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 13, 11:30 AM PST, 45 minutes earlier.
Area forecast discussion, Aug 13, 11:30 AM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1230 PM PDT MON AUG 13 2012
.SYNOPSIS...MONSOON MOISTURE WILL RESULT IN SCATTERED
THUNDERSTORMS ACROSS MUCH OF THE AREA TODAY. THUNDERSTORM COVERAGE
WILL DECREASE SLOWLY OVER THE NEXT FEW DAYS AS MONSOON MOISTURE
DECREASES ONCE AGAIN. HIGHS WILL REMAIN ABOVE NORMAL.
&&
.UPDATE...GIVEN RADAR AND SATELLITE TRENDS...EXPANDED THE FLASH
FLOOD WATCH TO INCLUDE SOUTHERN LANDER AND SOUTHERN EUREKA
COUNTIES. THIS INCLUDES AUSTIN...EUREKA...AND U.S. HIGHWAY 50.
SEVERAL SLOW-MOVING STORMS WILL MOVE VERY LITTLE...DUMPING VERY
HEAVY RAINFALL RATES OF 1-2 INCHES PER HOUR. FREQUENT LIGHTNING
IS LIKELY AS WELL. FLASH FLOOD WATCH SET TO EXPIRE AT 8 PM. TURNER
&&
.PREV DISCUSSION... /ISSUED AT 940 AM /
SYNOPSIS...MONSOON MOISTURE WILL RESULT IN SCATTERED
THUNDERSTORMS ACROSS MUCH OF THE AREA TODAY. THUNDERSTORM COVERAGE
WILL DECREASE SLOWLY OVER THE NEXT FEW DAYS AS MONSOON MOISTURE
DECREASES ONCE AGAIN. HIGHS WILL REMAIN ABOVE NORMAL.
UPDATE...HAVE OPTED TO UPDATE FORECAST TO INCREASE THUNDERSTORM
COVERAGE FOR THIS AFTERNOON AND EVENING...ADD ENHANCED HEAVY RAIN
WORDING...AND ISSUE A FLASH FLOOD WATCH FOR NYE/WHITE PINE COUNTY
FROM 11 AM - 8 PM. MOISTURE AND INSTABILITY LEVELS ARE QUITE HIGH
TODAY...WITH 12Z GFS FORECASTING PRECIPITABLE WATER VALUES OF
1.1-1.2 INCHES IN THE FLASH FLOOD WATCH AREA. PW WILL APPROACH ONE
INCH AS WELL IN PORTIONS OF ELKO COUNTY...SO INCLUDED HEAVY RAIN
WORDING FOR THESE ZONES AS WELL. VERY WEAK OR ABSENT STEERING FLOW
ALSO ADDS TO THE FLOODING CONCERNS WITH 700 MB WINDS OF ONLY 1-2
KTS. VERY HEAVY RAIN WILL OCCUR AT THOSE LOCATIONS REMAINING UNDER
STATIONARY STORM CORES.
STORMS WILL CONTINUE TO BE PROLIFIC LIGHTNING PRODUCERS...WITH
LALS OF 4-5. MOST IF NOT ALL STORMS TODAY WILL BE WET...WITH THE
POSSIBLE EXCEPTION OF HUMBOLDT COUNTY NEAR THE HOLLOWAY FIRE.
WILL WATCH FOR DRY LIGHTNING POTENTIAL IN THIS AREA THIS AFTERNOON.
12Z KLKN SOUNDING SHOWS A WET...UNSTABLE PROFILE WITH A CONVECTIVE
TEMPERATURE OF ONLY 87 DEGREES. INSTABILITY IS MOUNTING QUICKLY
ALREADY THIS MORNING WITH LIFTED INDICES DOWN TO -3 AND CAPE TO
500 J/KG...PER SPC ANALYSIS. EXPECT STORMS TO BEGIN DEVELOPING
AROUND 11 AM THIS MORNING.
NOTE TO USERS...DUAL POL UPGRADE AT THE KLRX RADAR IS COMPLETE AND
RADAR DATA WILL BE AVAIABLE FOR THE THUNDERSTORMS TODAY. BT
PREV DISCUSSION... /ISSUED AT 244 AM /
SYNOPSIS...MONSOON MOISTURE WILL RESULT IN SCATTERED
THUNDERSTORMS ACROSS MUCH OF THE AREA TODAY. THUNDERSTORM COVERAGE
WILL DECREASE SLOWLY OVER THE NEXT FEW DAYS AS MONSOON MOISTURE
DECREASES ONCE AGAIN. HIGHS WILL REMAIN ABOVE NORMAL.
SHORT TERM...TODAY THROUGH TUESDAY. RIDGE AXIS REMAINS SITUATED
OVER THE REGION AT PRESENT AND MONSOON MIOSTURE HAS PUSHED
NORTHWARD. GFS GENERATES A LITTLE UPPER LEVEL LOW OVER THE STATE
THIS MORNING...BUT THERE IS LITTLE IF ANY SIGN OF THIS FEATURE ON
WATER VAPOR AND IT IS ALSO ABSENT FROM THE ECMWF...SO TEND TO
THINK THIS IS A BOGUS FEATURE PERHAPS DUE TO CONVECTIVE FEEDBACK.
THUS...WILL KEEP ISOLATED COVERAGE OF SHOWERS FOR THIS MORNING
AND GO TO SCATTERED FOR MOST AREAS THIS AFTERNOON AS HEATING KICKS
IN. PW'S ARE GREATER THAN 3/4 INCH ACROSS MOST OF THE CWA AND LOOK
TO RISE ABOVE 1 INCH IN CENTRAL NEVADA THIS AFTERNOON...SO STORMS
MAY PRODUCE LOCALLY HEAVY RAINFALL. ITS NOT OUT OF THE QUESTION
THAT SOME LOCALIZED FLASH FLOODING MAY OCCUR IF STORMS BECOME
NEARLY STATIONARY AS UPPER LEVEL WINDS IMPLY. THE EXCEPTION TO
ALL THIS IS IN THE NORTHERN FRINGE AND NORTHWESTERN AREAS...WHERE
LOWER PW'S AND SLIGHTLY HIGHER STORM MOTIONS SHOULD RESULT IN LESS
RAINFALL...AND OVERALL THESE AREAS ALSO APPEAR LESS UNSTABLE SO
STORMS SHOULD BE CONSIDERABLY LESS NUMEROUS THAN IN OTHER AREAS.
HIGHS TODAY WILL BE ABOVE NORMAL BUT SHOULD BE MUTED BY CLOUD
COVER AND STORMS...KEEPING THEM BELOW RECORD LEVELS.
ACTIVITY WILL DIMINISH TONIGHT...THEN REFIRE ON TUESDAY. SOME
DIFFERENCES ON TUESDAY COMPARED TO TODAY INCLUDE A LOWERING OF
PW'S ACROSS MOST OF THE CWA AS THE RIDGE AXIS SINKS SOUTH AND
WINDS ALOFT BECOME WEST-NORTHWEST. THIS WILL ALLOW DRIER AIR TO
SINK SOUTH ACROSS THE REGION...LOWERING THUNDERSTORM COVERAGE AND
DECREASING HEAVY RAINFALL THREAT. HIGHS SHOULD AGAIN BE ABOVE
NORMAL BUT NOT NEAR RECORDS. RCM
LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY. MORE COMPLICATED
OUTLOOK THAN APPEARS AT FIRST SIGHT. MAIN LONG RANGE MODELS AGREE
ON GENERAL IDEA OF RETROGRADING RIDGE OVER WESTERN CONUS...BUT
WHERE THE RIDGE AXIS WILL LIE MAKES ALL THE DIFFERENCE. EURO MODEL
WANTS TO BRING IT FURTHER WEST AND ORIENT THE AXIS SO THAT EASTERN
PAC AND GULF OF CALI MOISTURE IS SHUNTED OUT TO SEA OR INTO
CALIFORNIA. GFS HAS THE AXIS FURTHER EAST OVER ROUGHLY 4 CORNERS
AND SO ALLOWS MORE OF A QUASI-MONSOONAL FLOW INTO THE GREAT BASIN.
PREVIOUS FORECAST DROPPED POPS FROM THE ONE BEFORE THAT AND THIS
SEEMS LIKE THE RIGHT THING...WHICH PRODUCES A ROUGH COMPROMISE OF
THE TWO MODELS.
THE ISSUE AT THIS WRITING SEEMED TO BE...DRY OR WET STORMS? RAN A
COUPLE DIFFERENT SCRIPTS TO SEE WHAT EACH SCENARIO WOULD LOOK
LIKE. HATED THEM BOTH. THEN RAN A DIFFERENT SCRIPT AND PRODUCED A
MIXED BAG OF DRY AND WET STORMS...IT WAS ALL OVER THE PLACE IN THE
ENTIRETY OF NORTHERN...EASTERN...AND CENTRAL NEVADA WITH NO
APPARENT REASON FOR THE CONFUSION. SO HAVE GONE WITH PREVIOUS IDEA
OF WET STORMS FOR NOW...WITH THE PROVISION THAT SOME WILL ACTUALLY
BE DRY DEPENDING ON THE SPEED OF MOVEMENT AND LOCATION. STORMS
FURTHER WEST ALONG THE WESTERN EDGES OF NORTHERN
NYE...LANDER...ELKO...AND EASTERN HUMBOLDT COUNTIES COULD BE
DRY...BECOMING INCREASINGLY WET AS ONE GOES TOWARD THE UTAH LINE.
OTHER ISSUE IS THAT THE EURO HAS VERY LOW CHANCE FOR CONVECTION
OVERALL WHILE GFS HAS MUCH STRONGER CHANCE EACH AFTERNOON.
AGAIN...WENT WITH COMPROMISE PACKAGE SO THAT SOME CHANCE EXISTS
WEDNESDAY AND THURSDAY...WITH FRIDAY'S BEST CHANCE IN THE
WEST...AND THE WEEKEND LOOKING PRETTY DRY.
STILL ABOVE NORMAL TEMPS FOR THE PERIOD.
AVIATION...SOME SHOWER-WANNABES IN THE REGION MAINLY BETWEEN TAF
SITES AND OCCASIONALLY AROUND KELY AND KTPH. NO LIGHTNING DETECTED
YET. THIS WILL CHANGE THIS AFTERNOON WITH VCTS AT
KEKO...KWMC...AND KTPH...AND TSRA AT KELY. STORMS WILL NOT BE FAST
MOVERS SO GUSTS SHOULD BE AROUND 40 TO 45 KNOTS NEAR STORMS...BUT
BRIEF HEAVY RAINS COULD OCCUR. FREQUENT LIGHTNING IS LIKELY.
CONVECTION WILL TAPER OFF BY ABOUT 05Z AT KWMC AND KEKO BUT LINGER
UNTIL ABOUT 07Z AT KELY AND KTPH. LOCAL DRAINAGE WINDS THEREAFTER
UNTIL 12Z TUESDAY.
FIRE WEATHER...MAIN CONCERN IS THUNDERSTORM COVERAGE
TODAY...WHICH APPEARS TO BE THE HIGHEST OF ANY DAY WITH THIS
CURRENT MONSOON PUSH. PW'S WILL BE NEAR OR GREATER THAN 1 INCH
ACROSS CENTRAL NEVADA...DECREASING TO 1/2 INCH NEAR THE
IDAHO/OREGON BORDER. WITH SLOW STORM MOTIONS...THUNDERSTORMS ARE
LIKELY TO PUT DOWN WETTING RAINS AND LIMIT NEW STARTS FROM
LIGHTNING. HOWEVER...LIGHTNING COVERAGE MAY STILL BE QUITE HIGH SO
SOME NEW STARTS APPEAR LIKELY. WINDS OUTSIDE OF STORMS WILL BE
LIGHT AND RH'S WILL BE HIGHER THAN YESTERDAY IN MOST OF THE
DISTRICT.
ON TUESDAY WINDS ALOFT SHIFT TO THE WEST-NORTHWEST AND PW'S START
TO FALL. THERE WAS CONCERN THAT THE NEXT APPROACHING TROUGH MAY
STILL BE ENOUGH TO FIRE A SIGNIFICANT NUMBER OF THUNDERSTORMS AND
POSSIBLY RESULT IN A DRY LIGHTNING RED FLAG DAY...BUT RIGHT NOW
THE TROUGH APPEARS TO LAG SO THE THREAT IS DIMINISHED.
PLUS...STORM MOTION STILL LOOKS QUITE SLOW ON TUESDAY SO EVEN SOME
NORMALLY DRY STORMS MAY PRODUCE SOME WETTING RAINS IN THEIR CORES.
NONETHELESS...WITH CONTINUED LIGHTNING ACTIVITY SOME STARTS WILL
BE POSSIBLE. RH'S WILL DECREASE COMPARED TO TODAY BUT WINDS WILL
REMAIN LIGHT OUTSIDE OF THUNDERSTORMS.
IN THE EXTENDED...THUNDERSTORMS REMAIN POSSIBLE ON ALMOST EVERY
DAY THROUGH THE NEXT 7 SOMEWHERE IN THE DISTRICT...BUT COVERAGE
AND CWR IS UNCERTAIN. NO WIND/LOW RH DAYS ARE EXPECTED HOWEVER.
RCM
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR NORTHEASTERN
NYE COUNTY...NORTHWESTERN NYE COUNTY...SOUTHERN LANDER COUNTY
AND SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY.
&&
99/99
In the hours before
Special weather statement, Aug 13, 12:04 PM PST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
104 PM PDT MON AUG 13 2012
NVZ035-039-132030-
SOUTH CENTRAL ELKO COUNTY NV-WHITE PINE COUNTY NV-
104 PM PDT MON AUG 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN WHITE PINE AND
EXTREME SOUTHERN ELKO COUNTIES UNTIL 130 PM PDT...
AT 100 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF CURRIE...MOVING EAST AT 5
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHERN ELKO COUNTY...
RURAL NORTHERN WHITE PINE COUNTY...
&&
LAT...LON 4021 11494 4011 11498 4017 11510 4020 11509
TIME...MOT...LOC 2004Z 285DEG 4KT 4016 11500
Thunderstorm Wind, Humboldt
- When
- August 13, 12:15 PM PST to 12:17 PM PST
- Where
- Humboldt County, 10.37 mi N of Rebel Creek to 11.14 mi NNE of Rebel Creek
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $50,000
- Reported by
- COOP Observer
- Coordinates
- 41.800, -117.755
Thunderstorm winds downed 16 power poles and the downed wires started a fire. The wind gust speed is estimated based on the damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 13, 20121 death · $385,000 · 1 event
- Wildfire in Washington, August 13 to 28, 2012$8.3 million · 1 event
- Hail and Damaging Winds in Tennessee, August 13, 2012$310,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Mississippi, August 13 to 14, 2012$115,000 · 1.75 in hail · 26 events
- Damaging Wind in Arizona, August 13, 20121 injured · $150,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 13, 2012$47,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Alabama, August 13, 2012$20,000 · 52 kt wind · 5 events
- Dust Storm and Damaging Wind in California, August 13, 2012$15,000 · 50 kt wind · 2 events
- Lightning Strike in Tennessee, August 13, 2012$15,000 · 1 event
- Hail and Damaging Winds in Montana, August 13, 20121.5 in hail · 7 events
- Hail and Damaging Winds in Montana, August 13, 20121.75 in hail · 5 events
- Hail and Damaging Wind in Tennessee, August 13, 20121 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409295.